Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS Raleigh, NC

June 22, 2000Johnston County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2000, 2:32 PM EDT for Johnston County, North Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 22, 2000, 2:32 PM EDT (18:32 UTC)
Expired
Jun 22, 2000, 3:15 PM EDT
In force
43 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Johnston County, NC

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:13 PM EDTThunderstorm Wind 50 ESmithfield, NCHalf inch hail and downed trees were reported .

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1862 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WUUS52 KRAH 221833
SVRRDU
NCC101-221915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EDT THU JUN 22 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSTON COUNTY IN NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHFIELD AT 240 PM

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3557 7844 3539 7846 3537 7819 3555 7811

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:50 AM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 22, 9:50 AM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
950 AM EDT THU JUN 22 2000

MODIFYING 12Z GSO SOUNDING USING EXPECTED SURFACE TEMPS NEAR 90 AND
UPSTREAM CONDITIONS SUGGEST A MODERATELY UNSTABLE ATMOSPHERE THIS
AFTERNOON. PROJECTED CAPES AROUND 1500 J/KG  AND LIFTED INDICES
BETWEEN -4 AND -6 DEGREE C. 3 DEGREE CAP THIS MORNING SHOULD EASILY
ERODE BY MID-DAY. WET BULB ZERO RATHER HIGH THUS APPEAR LARGE HAIL
THREAT MARGINAL AT BEST. WIND FIELD NOT THAT IMPRESSIVE EITHER BUT
ENOUGH PRECIPITATION LOADING WILL WARRANT NEED TO CLOSELY MONITOR
STORMS.

OTHERWISE...MAY NEED TO BUMP TEMPS UP A CATEGORY ESPECIALLY IN THE
EAST HALF OF CWA (MID 90S POSSIBLE SANDHILLS/SOUTHERN COASTAL
PLAIN).

WILL RE-ISSUE SEVERE WEATHER OUTLOOK AND HIGHLIGHT GREATEST RISK OF
SEVERE FOR SANDHILLS AND I-95 CORRIDOR AS BEST INSTABILITY CURRENTLY
RESIDING IN REGION.

.RAH...NONE.

WSS

In the hours before

Special weather statement, Jun 22, 11:25 AM EDT, 3 hours 7 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH, NC
1125 AM EDT THU JUN 22 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-222100-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
1125 AM EDT THU JUN 22 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SECTIONS OF CENTRAL
NORTH CAROLINA THIS AFTERNOON...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA...ESPECIALLY IN THE TRIANGLE AREA AND IN THE FAYETTEVILLE
VICINITY. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE OR TO THE LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A MOIST AND UNSTABLE AIRMASS COVERS CENTRAL NORTH CAROLINA.
MEANWHILE AN AREA OF SHOWERS WAS CROSSING THE FOOTHILLS AND THE
WESTERN PIEDMONT AT MID-DAY. AS THESE SHOWERS ENCOUNTER THE MOIST
AND UNSTABLE AIR..THE SHOWERS WILL INTENSIFY INTO THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING DOWNBURST WINDS. THE
GREATEST THREAT FOR SEVERE WEATHER WILL BE MAINLY ALONG AND EAST OF
A LINE FROM ROXBORO TO SILER CITY TO SOUTHERN PINES TO ROCKINGHAM.
THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST BETWEEN 2 AND
7 PM.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 3:22 PM EDTSevere Thunderstorm WarningRAHWayne38 min
Jun 22, 4:25 PM EDTSevere Thunderstorm WarningRAHJohnston50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.